Clozapine-induced palilalia?

Authors


Jacinto C. Azevedo, Department of Psychiatry, Oporto Medical School, Al. Prof. Hernâni Monteiro 4200 - 319 Porto Portugal,
Tel: +351 22 551 3600;
Fax: +351 22 551 3601;
E-mail: jacintoazevedo@gmail.com

Abstract

Azevedo JC, Lopes R, Curral R, Esteves MF, Coelho R, Roma-Torres A. Clozapine-induced palilalia?

Introduction: Palilalia is an acquired speech disorder characterised by involuntary and spontaneous repetition of words or phrases two or more times in a row. It can occur in a variety of disorders including postencephalic parkinsonism, pseudobulbar palsy, schizophrenia, Gilles de la Tourette syndrome and others.

Clinical Case: We describe a case of a 28-year-old man with refractory schizophrenia that developed palilalia with 300 mg of clozapine. In the patient evaluation we found unspecific alterations in the electroencephalogram, with normal blood tests and cerebral magnetic resonance imaging. Palilalia disappeared with lowering doses of clozapine.

Discussion: The appearance of palilalia induced by clozapine is a rare pharmacologic side-effect which physicians should be familiarised with when evaluating this symptom presentation.

Ancillary